Whether it’s the aches of flu, the sharp sting of an injury, or the constant discomfort of chronic pain, most of us have probably reached for an over the counter pain pill at some point in our lives. They are cheap and readily available without a prescription, so why not? Well, as it turns out, there may well be a number of reasons why non-prescribed pain medication is more dangerous than many people know.
What Do We Mean by Over the Counter Pain Medication?
In the United States, medication is classified into two categories: prescription and over the counter. Prescription medicines must be prescribed to a patient by a medical doctor to treat a specific condition, whereas over the counter medicine can be bought by anyone from a pharmacy, drug store, or even many grocery stores. Although over the counter medicines can be used to treat anything from blocked noses to indigestion, by far the most frequently purchased non-prescription drugs are analgesics or painkillers.
The most common painkillers available over the counter in the USA are acetaminophen (also known as paracetamol or by the brand name Tylenol), and NSAIDs (non-steroidal anti-inflammatory drugs) aspirin (also known as acetylsalicylic acid ASA), ibuprofen (often known by the brand name Advil) and, less commonly, naproxen (available as the brand Aleve). Other forms of pain relief, like opioids or corticosteroids, are only available with a prescription.
Many people believe that because they are easily available, over the counter pain pills are completely safe to take whenever and however we like. However, studies are increasingly showing that many of these medications could have worrisome, long-term health effects.
Acetaminophen is a synthetic compound that has been used since the 1950s for mild pain relief and to reduce fevers. Today it remains the most common form of pain medication in both North America and Europe. However, studies are becoming critical of paracetamol for its side effects and ease of overdose, not to mention calling into question its actual efficacy.
Although side effects are rare when acetaminophen is taken infrequently and at the correct dosage, the most common adverse reactions include constipation, nausea, and vomiting. However, it is when paracetamol is taken over prolonged periods, or when too much is taken, that things become more dangerous.
A study at Nottingham University in the UK among people who took paracetamol for chronic knee pain showed that 1 in 5 participants experienced significant gastrointestinal bleeding, losing up to a unit of blood over the course of the 13-week trial. Extended use of acetaminophen has also been linked to cardiovascular and renal problems.
In 2013, the FDA issued a warning that in rare circumstances taking acetaminophen can cause Stevens-Johnson Syndrome, a potentially fatal skin condition that causes the top layer of skin to detach.
One of the biggest dangers of acetaminophen comes from the fact that it is so easy to accidentally overdose. That doesn’t mean swallowing dozens of pills; just one gram over the maximum daily dosage can start to cause liver problems.
In addition to paracetamol pain pills, many other medications, such as cold and flu medicine, contain acetaminophen. If you take a couple of paracetamols for back pain, for example, then cold medication for a blocked nose, you could easily have taken too much acetaminophen without realizing it.
Despite the FDA reducing the maximum dose per tablet to 325mg, acetaminophen overdose, or APAP toxicity as it is known, is one of the most common causes of liver failure in the USA. Every year, over 50,000 people visit emergency rooms with suspected APAP toxicity.
Frustratingly, many people might be putting themselves in danger by taking a product that isn’t even as effective as they believe. For many types of pain, such as toothache, muscle pain, rheumatoid arthritis, and menstrual cramps, studies have shown that acetaminophen is hardly more effective than a placebo.
Besides paracetamol, the other common over the counter pain medications are non-steroidal anti-inflammatory drugs or NSAIDs. They help to manage pain, inflammation, and fever by reducing the production of prostaglandins, which are chemicals that cause those symptoms.
Ibuprofen, aspirin, and naproxen are the three most common over the counter NSAID painkillers. Each one has its own specific uses, but they all share similar side effects, counter-indications, and associated health risks.
One of the most commonly known adverse effects of ibuprofen and other NSAIDs is the damage it causes to the stomach lining, which can lead to nausea, vomiting, and diarrhea, or in more serious cases, gastrointestinal bleeding and ulceration.
In addition, a number of recent studies have linked prolonged periods of taking NSAIDs to cardiovascular problems. A 10-year study by the Danish Heart Foundation found that the use of NSAIDs (not including aspirin) raised the likelihood of a heart attack by 31%.
NSAIDs have also been linked to skin conditions, including bullous pemphigoid blistering, and increased sun sensitivity. Some studies have suggested that ibuprofen can lead to an increased risk of miscarriage in pregnant women, though more evidence is needed.
Natural Alternatives to Over the Counter Pain Relief
Of course, over the counter medicines are not the only way to relieve pain. Depending on the kind of pain, there are a number of natural, non-medical options available.
Any athlete can tell you that heat and cold can go a long way to reducing discomfort, and not just for muscle pains either. A hot water bottle can soothe aching joints from arthritis and painful bloating from trapped wind, and scientists believe that heat is actually more effective for menstrual cramps than acetaminophen. Cold compresses, meanwhile, can be used to reduce inflammation, soothe tired eyes, and even counteract headaches when placed on the back of the skull.
People have been using herbal remedies to manage pain for thousands of years, and now science is backing that up. Both ginger and turmeric are well known for their soothing properties, and other people swear by valerian root, capsaicin, cat’s claw, Boswellia, magnesium, or white willow bark.